Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 78, NWS Twin Cities, MN

July 19, 2020Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 19, 2020, 12:35 AM CDT for Eau Claire County, Wisconsin. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2020, 12:35 AM CDT (05:35 UTC)
Expired
Jul 19, 2020, 12:48 AM CDT
In force
13 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Eau Claire County, WI

The radar

The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3128 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

276 
WUUS53 KMPX 190535
SVRMPX
WIC035-190600-
/O.NEW.KMPX.SV.W.0078.200719T0535Z-200719T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1235 AM CDT Sun Jul 19 2020

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Eau Claire County in west central Wisconsin...

* Until 100 AM CDT.

* At 1235 AM CDT, a severe thunderstorm was located 9 miles northeast
  of Augusta, or 21 miles east of Eau Claire, moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Eau Claire County, including the following
  locations... Lake Eau Claire County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4474 9111 4486 9113 4486 9092 4481 9092
      4473 9093
TIME...MOT...LOC 0535Z 258DEG 28KT 4479 9102 

HAIL...1.25IN
WIND...60MPH
 
$$
1 follow-up statement
263 
WWUS53 KMPX 190548
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1248 AM CDT Sun Jul 19 2020

WIC035-190558-
/O.CAN.KMPX.SV.W.0078.000000T0000Z-200719T0600Z/
Eau Claire WI-
1248 AM CDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EAU CLAIRE COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4474 9111 4486 9113 4486 9092 4481 9092
      4473 9093
TIME...MOT...LOC 0547Z 258DEG 28KT 4481 9087 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 5:34 PM CDT, 7 hours 1 minute earlier.

Area forecast discussion, Jul 18, 5:34 PM CDT, 7 hours 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
534 PM CDT Sat Jul 18 2020

.UPDATE...For 00Z Aviation discussion below

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 230 PM CDT Sat Jul 18 2020

Steamy conditions are found across much of southern Minnesota
this afternoon in the warm sector ahead of the approaching
front. Said front, along with a residual outflow boundary from
nocturnal convection, are expected to be the foci for strong to
severe thunderstorm redevelopment in the next few hours. Given
mid/upper 70s dewpoints in the warm sector, which are contributing
to MLCAPES circa 4500-5000 J/kg over west central MN, combined
with effective shear values around 45 knots, supercellular storm
modes are expected at onset. This will mean storms will be capable
of damaging winds and very large hail, given steep H7-H5 lapse
rates of 8.5 C/km. The greatest potential for tornadoes will be
along the boundary. As the event evolves this evening, activity
will likely congeal into an line of storms with continuing
damaging wind potential. There is still some uncertainty with
convective evolution over east central Minnesota, but at this
point the SPC Enhanced Risk area looks to be the favored area for
the storms to track between 23Z and 03Z.

The shortwave trough ejecting eastward from the Dakotas will help
to push the boundaries/convection east tonight, yielding a dry
forecast for Sunday with some reprieve from the humidity. Expect
high temps on Sunday from 80-85 degrees with dewpoints mixing into
the 55-60 degree range during the afternoon under a relatively
brisk northwest wind.

.LONG TERM...(Monday through Saturday)
Issued at 230 PM CDT Sat Jul 18 2020

Semi-zonal flow continues through much of the upcoming week, with
the latter portion featuring a building mid-level ridge as a trough
dips into the Pacific Northwest. This will yield near-normal
temperatures through mid-week, moderating to around 10 degrees above
normal from Thursday into the weekend as the ridge builds.
Precipitation chances will be tied to shortwaves traversing the
progressive flow, which right now look to arrive on Monday and
Tuesday and Thursday through Friday. At this point the NBM-
generated POPS of 30-40 percent during those time frames looked
sufficient.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 535 PM CDT Sat Jul 18 2020

Expect shower and thunderstorms to become more widespread across
east central MN into west central WI early this evening. Primary
sites expected to be impacted are KMSP-KRNH-KEAU. Ceilings/visibility
will dip into the MVFR category with storms, with the potential
for strong winds and large hail as well. South/southwest winds
shift to the west/northwest with the frontal passage. Gusts in the
20-25 knot range develop by Sunday afternoon.

KMSP...Still expecting showers/thunderstorms to become more
widespread near the site between 00Z and 03Z. Wind gusts to around
40 knots and large hail are potential threats.

/OUTLOOK FOR KMSP/
Mon...VFR. WSW wind 5 kts.
Tue...VFR. Chc TSRA/MVFR. SSE wind 5-10 kts.
Wed...VFR. SW wind 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 9 PM CDT this evening for Chippewa-Dunn-Eau
     Claire-Pepin-Pierce-St. Croix.

MN...Excessive Heat Warning until 9 PM CDT this evening for Anoka-
     Blue Earth-Brown-Carver-Dakota-Hennepin-Le Sueur-Martin-
     McLeod-Nicollet-Ramsey-Redwood-Renville-Rice-Scott-Sibley-
     Waseca-Washington-Watonwan-Wright.

     Heat Advisory until 9 PM CDT this evening for Chippewa-Chisago-
     Faribault-Freeborn-Goodhue-Isanti-Kandiyohi-Lac Qui Parle-
     Meeker-Sherburne-Steele-Yellow Medicine.

&&

SHORT TERM...LS
LONG TERM...LS
AVIATION...LS
Hazardous weather outlook, Jul 18, 12:50 PM CDT, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1250 PM CDT Sat Jul 18 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1250 PM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Strong thunderstorms are expected to develop again this afternoon
into the evening. There is an Enhanced Risk of severe storms for
much of west central and central Minnesota into far west central
Wisconsin, with a Slight Risk of severe storms across the
remainder of the outlook area. The greatest severe risks are very
large hail and strong wind gusts, with a small risk of a tornado
as well. Heavy rainfall will also accompany the stronger storms.

Heat indices this afternoon will top out from 100 to 110 degrees
across much of central and southern Minnesota and west central
Wisconsin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are occasional chances for thunderstorms Monday night
through Friday. The threat for severe weather next week is low at
this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Local storm report, Jul 18, 9:03 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
903 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     5 ESE BRAHAM            45.69N 93.08W
07/18/2020                   CHISAGO            MN   PUBLIC

            BOATS AND DOCKS DAMAGED ON RUSH LAKE. TIME
            ESTIMATED.

&&

BORGHOFF
Local storm report, Jul 18, 10:01 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1001 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TORNADO          5 N HASTINGS            44.82N 92.84W
07/18/2020                   WASHINGTON         MN   OFFICIAL NWS OBS

            TORNADO DEBRIS SIGNATURE ON RADAR. MSP TDWR
            SAMPLED THE VORTEX WELL.

&&

BORGHOFF
Local storm report, Jul 18, 10:37 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1037 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             2 NNE RICE LAKE         45.52N 91.72W
07/18/2020  M1.00 INCH       BARRON             WI   TRAINED SPOTTER

&&

TDH
Local storm report, Jul 18, 11:20 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1120 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TORNADO          5 NNE PRESCOTT          44.82N 92.74W
07/18/2020                   PIERCE             WI   TRAINED SPOTTER

            LARGE TREES DOWN ON ROADWAY. RADAR CONFIRMED
            TORNADO.

&&

BORGHOFF
Special weather statement, Jul 19, 12:10 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1210 AM CDT Sun Jul 19 2020

WIZ027-190545-
Chippewa-
1210 AM CDT Sun Jul 19 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHIPPEWA COUNTY...

At 1209 AM CDT, a strong thunderstorm was located 7 miles east of
Bloomer, or 14 miles north of Eau Claire, moving east at 50 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Stanley, Otter Lake, and Jim Falls.

LAT...LON 4499 9139 4514 9138 4513 9092 4498 9092
      4497 9093
TIME...MOT...LOC 0509Z 268DEG 44KT 4506 9134
Special weather statement, Jul 19, 12:13 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1213 AM CDT Sun Jul 19 2020

WIZ028-190600-
Eau Claire-
1213 AM CDT Sun Jul 19 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN EAU CLAIRE COUNTY...

At 1213 AM CDT, a strong thunderstorm was located over Fall Creek, or
12 miles southeast of Eau Claire, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Augusta, Fall Creek, Ludington, Foster, Brackett, Lake Eau Claire
County Park and Allen.

This includes Interstate 94 in Wisconsin between mile markers 74 and
82.

LAT...LON 4464 9138 4485 9138 4486 9137 4486 9092
      4468 9091 4462 9092
TIME...MOT...LOC 0513Z 269DEG 26KT 4474 9126

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:07 PM CDTSpecial Weather StatementMPXPolk38 min
Jul 18, 9:53 PM CDTTornado WarningMPXPierce, Saint Croix37 min
Jul 18, 10:29 PM CDTSevere Thunderstorm WarningMPXBarron, Rusk31 min
Jul 19, 12:10 AM CDTSpecial Weather StatementMPXChippewa35 min
Jul 19, 12:13 AM CDTSpecial Weather StatementMPXEau Claire47 min
Jul 19, 1:03 AM CDTSpecial Weather StatementMPXEau Claire27 min
Jul 19, 1:13 AM CDTSpecial Weather StatementMPXChippewa17 min
Jul 19, 1:19 AM CDTSevere Thunderstorm WarningMPXChippewa14 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.